Dichotomy results for the L1 norm of the discrepancy function

Gagik Amirkhanyan, Dmitriy Bilyk, Michael T. Lacey

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


It is a well-known conjecture in the theory of irregularities of distribution that the L1 norm of the discrepancy function of an N-point set satisfies the same asymptotic lower bounds as its L2 norm. In dimension d=2 this fact has been established by Halász, while in higher dimensions the problem is wide open. In this note, we establish a series of dichotomy-type results which state that if the L1 norm of the discrepancy function is too small (smaller than the conjectural bound), then the discrepancy function has to be large in some other function space.

Original languageEnglish (US)
Pages (from-to)1-6
Number of pages6
JournalJournal of Mathematical Analysis and Applications
Issue number1
StatePublished - Feb 1 2014

Bibliographical note

Funding Information:
The authors gratefully acknowledge that this research was supported in part by NSF grants DMS-1101519 (D. Bilyk), DMS-0968499 (M. Lacey), a grant from the Simons Foundation # 229596 (M. Lacey), and the Australian Research Council through grant ARC-DP120100399 (M. Lacey).


  • Discrepancy function
  • Function spaces
  • Irregularities of distribution


Dive into the research topics of 'Dichotomy results for the L1 norm of the discrepancy function'. Together they form a unique fingerprint.

Cite this